Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 122, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Nov 19, 2003, 3:04 PM EST for Martin County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2003, 3:04 PM EST (20:04 UTC)
- Expired
- Nov 19, 2003, 6:00 PM EST
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Martin County, KY
The radar
The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 192011 FFWJKL KYC159-192300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 304 PM EST WED NOV 19 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED THE * FLASH FLOOD WARNING FOR... MARTIN COUNTY. * UNTIL 600 PM EST. AS OF 225 PM...MARTIN COUNTY EMERGENCY MANAGEMENT CONTINUES TO REPORT FLASH FLOODING IN PARTS OF MARTIN COUNTY. 1.5 TO 2 FEET OF WATER WAS REPORTED OVER HWY 2032 AT PILGRIM. ALONG HWY 1224 FLOOD WATERS FROM ROCKHOUSE CREEK IN THE VICINITY OF DAVISPORT HAS CLOSED ONE LANE OF THE ROAD. EXCESSIVE RUNOFF FROM RECENT RAINS WILL CONTINUE TO CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS... ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. LAT...LON 3784 8264 3772 8257 3780 8243 3796 8255 $$ JP
1 follow-up statement
000 WGUS73 KJKL 192318 FFSJKL KYC159-200000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 616 PM EST WED NOV 19 2003 ...THE FLASH FLOOD WARNING FOR MARTIN COUNTY HAS BEEN ALLOWED TO EXPIRE AT 6 PM EST... THE PRECIPITATION HAS ENDED ACROSS THE AREA. CALLS TO OFFICIALS IN THE COUNTY INDICATE THAT THERE IS NO FLOODING AT THIS TIME. HIGH WATER WILL CONTINUE TO BE A CONCERN FOR A FEW DAYS...BUT THE STREAMS AND CREEKS ARE BEING CONTAINED WITHIN THEIR BANKS. THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES. $$ DUSTY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 11:33 AM EST, 3 hours 31 minutes earlier.
Area forecast discussion, Nov 19, 11:33 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1133 AM EST THU NOV 19 2003 CLEAR WEATHER UNDER INFLUENCE OF HIGH PRESSURE. GRIDS LOOK GOOD...FCST ON TRACK. ONLY UPDATE IS TO REMOVE MORNING FOG WORDING. ZONES OUT IN JUST A FEW. .JKL...NONE RAY --------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 405 AM EST THU NOV 19 2003 08Z SFC ANALYSIS SHOWS HIGH PRESSURE SKIRTING INTO SOUTHERN KENTUCKY IN THE WAKE OF DEEP LOW PRESSURE NOW CENTERED OFF THE NEW ENGLAND COAST. THE CLOUDS HAVE CLEARED OUT WITH THE SYSTEM/S EXIT LEAVING BEHIND JUST A FEW POCKETS OF FOG ALONG THE RIVERS. A DECENT PRESSURE GRADIENT IS KEEPING THINGS MIXED UP ENOUGH TO PRECLUDE MUCH FOG FORMATION DESPITE CLEAR SKIES AND OUR VERY DAMP SFC. TEMPERATURES ARE EXHIBITING A TYPICAL 5 DEGREE...OR SO...HILL TO VALLEY SPLIT. THE MODELS ARE IN GOOD AGREEMENT THROUGH 42 HOURS AS THEY TAKE THE EASTERN TROUGH OFF THE MID-ATLANTIC COAST WITH THE GFS RUNNING QUICKER THAN THE ETA. THE NET RESULT WILL BE FOR EAST KENTUCKY TO REMAIN ON THE NORTHWEST PORTION OF A BUILDING RIDGE...LOCATED OVER THE SOUTHEAST. THE REAL IMPETUS FOR THIS RIDGE STRENGTHENING WILL BE A DEEP...FULL-LATITUDE TROUGH DROPPING INTO THE FOUR CORNERS REGION BY SATURDAY NIGHT. THE ETA IS SLOWER AND LESS AMPLIFIED WITH THIS EVOLUTION WHEN COMPARED TO THE GFS. HOWEVER...THEY BOTH AGREE THAT THIS TROUGH WILL BE A MAJOR FACTOR ON OUR WEATHER THROUGH EARLY NEXT WEEK. THE GFS BOMBS THIS FEATURE BY MONDAY MORNING...BOTTOMING IT OUT IN KANSAS BEFORE WRAPPING IT UP AND DRIVING IT TOWARDS LAKE MICHIGAN...EVENTUALLY LIFTING RIGHT ON OUT OF THIS COUNTRY. MORE ZONAL FLOW FOLLOWS THIS AS CONDITIONS MODERATE BY MIDWEEK. SENSIBLE WEATHER WILL BE FAIRLY PLEASANT FOR LATE NOVEMBER AS WE DRY OUT UNDER FULL SUNSHINE THE NEXT FEW DAYS. THE TEMPERATURES WILL MODERATE SOME EACH DAY AS THE SFC FEATURES TO THE UPPER TROUGH CONSOLIDATE OVER THE PLAINS. EXPECT RIDGE TO VALLEY SPLITS THE NEXT THREE NIGHTS. THIS SYSTEM/S COLD FRONT WILL APPROACH KENTUCKY ON SUNDAY GIVING US A WARM WEEKEND FOLLOWED QUICKLY BY A WINDY...RAINY AND COOLER START TO NEXT WEEK. WRAP AROUND LOW CLOUDS LOOK SET TO INVADE MONDAY NIGHT AND TUESDAY WITH DRIER AND SEASONABLE WEATHER EXPECTED FOR MIDWEEK. MOS NUMBERS WERE FAIRLY CLOSE...GENERALLY PREFERRED THE WARMER FWC TEMPS...BUT FRIDAY NIGHT/S LOWS WERE TOO COOL FROM THE NGM. MET NUMBERS ARE GOOD FOR TODAY BUT TOO WARM FOR FRIDAY...LOWS LOOKED GOOD...THOUGH. NIL TO MINIMAL POPS FOR THE NEXT 72 HOURS OR SO. AS FOR IFPS GRIDS...REPOPULATED WITH MY USUAL PROCEDURE FOR TEMPS/DEWPOINTS AND WINDS THROUGH 60 HOURS FROM THE MESOETA. HAD TO TINKER WITH TEMPS MAINLY FOR LOCAL EFFECTS AND WARMER MAX TEMPS FRIDAY AND SATURDAY. ADJUSTED THE REST OF THE TEMPS TO ADD A LAPSE RATE FOR TOPO. ALSO RAMPED UP WINDS MORE FOR THE SUNDAY NIGHT... MONDAY SYSTEM. THE GRIDS WHERE IN GREAT SHAPE WITH ONLY MINOR ADJUSTMENTS NEEDED. PRELIMINARY CCF NUMBERS: LOZ 063/042 068/043 071 000 JKL 061/047 067/048 070 000 GREIF --------------------------------------------------------------------- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 846 PM EST WED NOV 18 2003 NO CLOUDS WHICH NORMALLY SPELLS GOOD RADIATIONAL COOLING. HOWEVER... IN THIS CASE...WE STILL HAVE GOOD WINDS WITH 5 TO 10 MPH AND SOME GUSTS TO 15. THIS SHOULD KEEP A FAIRLY GOOD MIXED LLVL ATMOS SO FOG IS DOUBTFUL WITH A FEW MINOR EXCEPTIONS IN SOME OF OUR MOST SHELTERED VALLEYS. THE WIND ALSO SPELLS THE DOOM OF A SIGNIFICANT RIDGE/VALLEY SPLIT SO WILL MODIFY TO INCLUDE A RANGE BUT NO SPLIT. THE REST OF THE FCST LOOKS GOOD AND WITH DWPTS RUNNING IN THE LOWER TO MID 30S EXPECT LOWS TO APPROACH THESE VALUES. DUSTY
Hazardous weather outlook, Nov 19, 7:15 AM EST, 7 hours 49 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 715 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR TODAY...MAINLY DURING THE LATE MORNING AND EARLY AFTERNOON. THERE IS A SLIGHT RISK SOME OF THESE STORMS COULD BE SEVERE...MAINLY ALONG AND SOUTH OF A LINE FROM WHITLEY CITY...TO CORBIN...TO HYDEN...TO WHITESBURG. THE PRIMARY THREAT WILL BE HAIL UP TO THE SIZE OF DIMES. ALSO...ISOLATED FLOODING PROBLEMS CAN NOT BE RULED OUT WHERE THE HEAVIER SHOWERS AND STORMS PASS...BUT THE RISK OF RAINFALL HEAVY ENOUGH TO CAUSE FLOODING IS RELATIVELY LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT ANTICIPATED. HAL
In the hours before
Local storm report, Nov 19, 12:52 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1252 PM EST WED NOV 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM TOMAHAWK KY FLASH FLOOD
11/19/03 MARTIN ROUTE 40 CLOSED DUE TO A
MUDSLIDE AND 1.5 FEET OF
FLOWING WATER. REPORTED BY
EMERGENCY MANAGER.
HYSELLLocal storm report, Nov 19, 2:31 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
231 PM EST WED NOV 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM PILGRIM KY FLASH FLOOD
11/19/03 MARTIN HIGHWAY 2032 IS CLOSED DUE
TO 1.5 TO 2 FEET OF WATER
OVER THE ROAD. REPORTED BY
EMERGENCY MANAGER.
0225 PM DAVISPORT KY FLASH FLOOD
11/19/03 MARTIN WATER WAS REPORTED OVER
HIGHWAY 1224, WITH ONE LANE
CLOSED. REPORTED BY
EMERGENCY MANAGER.
HYSELLNearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.